Epileptic children and young adults are more likely to be poisoned by medication and suffer from broken bones and burns when compared to young people who do not have epilepsy, says a new study by the University of Nottingham, UK. The study was announced on April 14, 2014 and was published in the journal “Pediatrics.”
The patients in the study were between the ages of 12 months and 24 years old when they were diagnosed with epilepsy.
- Youth with epilepsy were twice as likely to be poisoned by epilepsy or other types of medication, and patients faced four times the risk of poisoning between the ages of 19 to 24 years old
- Patients were nearly one and a half times more likely to sustain a burn- related injury
- Patients were nearly at a 25 percent increased risk of breaking an arm or leg
"More research is needed to understand why people with epilepsy have a greater number of medicine-related poisonings and whether the poisonings are intentional or accidental," said Dr Vibhore Prasad, of the University's Division of Primary Care. "This is the first study in the UK population to estimate the risk of fractures, burns and poisonings. The risk of a poisoning in the next five years for 1,000 people with epilepsy is about 20 extra poisonings compared to people who do not have epilepsy."
Researchers worked with academics at the London School of Hygiene and Tropical Medicine to examine doctors’ records from nearly 12,000 epileptics over an average period of two and a half years. The data was compared with the records of 47,000 people who did not have epilepsy.
Researchers say that there is a need for more information about how to store medicines safely, and for supervision by pharmacists when dispensing prescriptions and by doctors.
Previous studies have suggested that epileptic seizures and the side effects of some anti-epilepsy drugs also increase the risks of people with epilepsy suffering from accidental injuries. The researchers say that the risk may have been overestimated because the research focused on people with severe epilepsy.